Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 257, NWS Goodland, KS

August 7, 2008Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2008, 12:55 AM MDT for Sherman County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 12:55 AM MDT (06:55 UTC)
Expired
Aug 7, 2008, 1:42 AM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:30 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 6, 11:30 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1130 PM MDT WED AUG 6 2008

.PREV DISCUSSION... /ISSUED 200 PM MDT WED AUG 6 2008/

.SHORT TERM... (TONIGHT - SATURDAY)
200 PM MDT WED AUG 6 2008

FORECAST PROBLEM WILL BE PRECIPITATION EVENT TONIGHT AND INTO
THURSDAY. UPPER RIDGE ALOFT YIELDING NEARLY CALM 0-6KM MEAN WINDS
AND SLOW STORM MOTIONS. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEAST COLORADO AND HIGH PRESSURE BUILDING IN OVER
NEBRASKA...RESULTING IN MOIST SOUTHEASTERLY SURFACE WINDS.
PRECIPITABLE WATER VALUES ARE NEARLY 2 STANDARD DEVIATIONS ABOVE
NORMAL. THIS IS MORE OR LESS A CLASSIC SET UP FOR HEAVY RAIN ON THE
HIGH PLAINS. LIFT WILL BE PROVIDED BY SHORTWAVE COMING OUT OF
COLORADO...AS WELL AS MID LEVEL CONVERGENCE ASSOCIATED WITH
REINFORCING BACK DOOR FRONT COMING OUT OF CENTRAL NEBRASKA. THE
CONVERGENCE AXIS AT 310K SETS UP THIS EVENING FROM YUMA TO GOVE AND
REMAINS STATIONARY OR PERHAPS DRIFTS SOUTHWEST THROUGH THE NIGHT.
THIS SHOULD BE THE AXIS OF HEAVIEST RAINFALL THROUGH THE OVERNIGHT
HOURS.

RAIN WILL GRADUALLY END FROM NORTH TO SOUTH DURING THE DAY ON
THURSDAY. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE AS THE SYNOPTIC
SITUATION CHANGES VERY LITTLE. TEMPERATURES SHOULD GO NOWHERE
PARTICULARLY IN THE SOUTHWEST HALF AND WENT WITH LOWEST GFS ENSEMBLE
MEMBER FOR HIGHS.

DURING THE REMAINDER OF THE SHORT TERM PERIOD...UPPER RIDGE WILL
AMPLIFY OVER THE GREAT BASIN WITH RIDGE AXIS FORECAST JUST WEST OF
THE ROCKIES. HOWEVER THERE ARE SOME WEAK EMBEDDED SHORTWAVE TROUGHS
FORECAST TO RIDE OVER THE RIDGE. MOISTURE WILL BEGIN TO BE A PROBLEM
AS IT IS GRADUALLY RESTRICTED TO AREAS CLOSER TO THE FRONT
RANGE...BUT APPEARS TO BE SOME RESIDUAL MOISTURE IN THE SOUTHWEST
ZONES ON FRIDAY TO WARRANT LOW POPS. STRONGER SHORTWAVE PROGGED FOR
SATURDAY...AND STORMS LIKELY TO INITIATE ON THE FRONT RANGE WITH
DAYTIME HEATING...MIGRATING EASTWARD SATURDAY NIGHT WITH THE AID OF
THE UPPER SHORTWAVE.

.LONG TERM... (SUNDAY - WEDNESDAY)
200 PM MDT WED AUG 6 2008

MAIN UPPER FEATURES WILL BE A LOW NEAR HUDSON BAY IN CANADA AND
RIDGE NEAR THE FOUR CORNERS...BOTH OF WHICH WILL BE NEARLY
STATIONARY THIS PERIOD. NORTHWEST FLOW WILL EXIST BETWEEN THEM
GENERALLY OVER THE NORTHERN PLAINS. NO DOUBT SEVERAL SHORTWAVE
TROUGHS WILL MOVE THROUGH THAT NORTHWEST FLOW...AND BRING A CHANCE
OF CONVECTION TO THE AREA. BETTER CHANCES CERTAINLY WILL BE TO THE
NORTH...BUT APPEARS WILL BE CLOSE ENOUGH TO THE NORTHWEST FLOW TO
GET A PIECE OF THE LIFT ASSOCIATED WITH THE SHORTWAVES. STILL TOO
EARLY TO RESOLVE TIMING AND PLACEMENT OF BEST LIFT...SO WILL CARRY
SOME SLIGHT TO LOW CHANCE POPS. TEMPERATURES SHOULD CONTINUE TO BE
NEAR OR SLIGHTLY BELOW NORMAL IN THIS PATTERN.

24
&&

.AVIATION...
1130 PM MDT WED AUG 6 2008

FOR THE 06Z TAFS AT KGLD AND KMCK...FORECAST CONCERNS ARE ON
CIGS/VIS AND WEATHER AS A FRONTAL BOUNDARY STALLS NEAR KGLD.

FOR KGLD WILL BE GOING TO AT LEAST IFR CONDITIONS IN VIS AND CIGS AS
MOISTURE POOLS ALONG THE FRONT. THE QUESTION WILL BE HOW LONG THE
SHOWERS/THUNDERSTORMS WILL LAST. BY 18Z OR SHORTLY THEREAFTER THE
FRONT AND SUBSTANTIAL MOISTURE SHOULD BE JUST SOUTH OF THE AREA SO
CIGS WILL RISE INTO THE 1500 FT RANGE...POSSIBLY HIGHER.

FOR KMCK CELLS ARE BEGINNING TO DEVELOP OVER THE AREA AND WILL
LIKELY REDUCE VISIBILITIES SHORTLY AFTER 06Z. MID-MORNING WILL BRING
FOG AND REDUCE CONDITIONS DOWN TO IFR & POSSIBLY LOWER. CLEARING WILL
BEGIN AFTER 15Z WITH CIGS AROUND 3000 FT TO START INCREASING TO 6000
FT BY 20Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Aug 6, 10:46 AM MDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT WED AUG 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT WED AUG 6 2008 /1146 AM CDT WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...SOME OF WHICH COULD
EASILY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY BEFORE
BECOMING MORE ISOLATED THAT NIGHT. A CHANCE OF THUNDERSTORMS WILL
CONTINUE OVER MOST OF THE AREA FROM FRIDAY INTO TUESDAY. AT THIS
TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS THE ENTIRE REGION.

BULLER/BLM

In the hours before

Special weather statement, Aug 7, 12:20 AM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT THU AUG 7 2008

COZ091-KSZ001-013-027-070715-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-WALLACE-
1220 AM MDT THU AUG 7 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
CHEYENNE COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST
KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 1218 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF KANORADO...AND MOVING EAST AT
5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM IS ALSO PRODUCING TORRENTIAL RAINFALL.
VISIBILITIES WILL DROP TO A HALF MILE OR LESS. MOTORISTS ALONG
INTERSTATE 70 FROM NEAR BURLINGTON TO GOODLAND SHOULD BE PREPARED
FOR RAPID REDUCTIONS IN VISIBILITY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 22.

THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 153 AND 191.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 171 AND 190.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:21 PM MDTSevere Thunderstorm WarningGLDLogan39 min
Aug 6, 6:59 PM MDTSevere Thunderstorm WarningGLDLogan15 min
Aug 7, 1:21 AM MDTAreal Flood WarningGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 3 more12 hr
Aug 6, 6:40 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
Aug 7, 12:59 AM MDTFlash Flood WarningGLDYuma3 hr
Aug 7, 5:03 AM MDTAreal Flood WarningGLDYuma12 hr
Aug 7, 3:25 PM MDTAreal Flood WarningGLDYuma10 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.